The People's Perspective on Medicine

Famotidine

Overview

Pepcid is a popular ulcer drug similar in many respects to Tagamet or Zantac.

It works by suppressing the secretion of stomach acid, so it is also used to treat conditions of abnormal acidity as well as helping ulcers clear up rapidly.

Doctors sometimes prescribe Pepcid as maintenance therapy to keep ulcers from coming back.

Side Effects and Interactions

Side effects associated with Pepcid are uncommon. Some people may experience headache, constipation, diarrhea, and dizziness.

Other reactions that have occasionally been reported include insomnia, fever, fatigue, jaundice, nausea, drowsiness, breathing difficulties, hair loss, palpitations and ringing in the ears.

Older patients may experience mental confusion or even hallucinations. Report any symptoms to your physician promptly.

According to the manufacturer, there are no significant drug interactions between Pepcid and other medications. Nevertheless, it is theoretically possible that Pepcid could diminish the effectiveness of the antifungal agent Nizoral.

It is probably a good idea to check with your physician or pharmacist to make sure Pepcid will be safe in combination with other medications you may be taking.

Special Precautions

Perhaps because Pepcid is so effective at reducing stomach acid concentrations, patients taking this medicine have higher levels of certain microorganisms in their stomachs than would normally survive there.

Scientists do not yet know whether these bacteria have negative long-term consequences, but it has been suggested that vitamins C and E might provide a measure of protection.

Taking the Medicine

Pepcid may be taken with food or on an empty stomach.

If antacids are needed for relief of ulcer pain, they should generally be taken at a different time.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4- 7 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Tired of the ads on our website?

Now you can browse our website completely ad-free for just $5 / month. Stay up to date on breaking health news and support our work without the distraction of advertisements.

Browse our website ad-free
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 2 comments
Comments
Add your comment

I was diagnosed with eosinophilic esophagitis a year ago and have been on a regimen of 20 mg of famotidine twice daily since then. I have also been suffering from extreme joint and muscle pain, which seems to have gotten increasingly worse. Can this be caused by the famotidine? If so, can you recommend a different therapy to reduce acid reflux? Thank you.

Will you comment about the possible interference of Famotidine with Calcium? Would it be beneficial to change to another type of medication?
Would you suggest Vitamin C and E supplements for persons taking Famotidine to prevent future bacterial problems? Thank you.

* Be nice, and don't over share. View comment policy^